Acta Mathematica

Mixing properties of commuting nilmanifold automorphisms

Alexander Gorodnik and Ralf Spatzier

Full-text: Open access

Abstract

We study mixing properties of commutative groups of automorphisms acting on compact nilmanifolds. Assuming that every non-trivial element acts ergodically, we prove that such actions are mixing of all orders. We further show exponential 2-mixing and 3-mixing. As an application we prove smooth cocycle rigidity for higher-rank abelian groups of nilmanifold automorphisms.

Note

A. G. was supported in part by EPSRC grant EP/H000091/1 and ERC grant 239606. R. S. was supported in part by NSF grant DMS-0906085.

Article information

Source
Acta Math., Volume 215, Number 1 (2015), 127-159.

Dates
Received: 9 May 2013
Revised: 11 July 2014
First available in Project Euclid: 30 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485802444

Digital Object Identifier
doi:10.1007/s11511-015-0130-0

Mathematical Reviews number (MathSciNet)
MR3413978

Zentralblatt MATH identifier
1360.37010

Rights
2015 © Institut Mittag-Leffler

Citation

Gorodnik, Alexander; Spatzier, Ralf. Mixing properties of commuting nilmanifold automorphisms. Acta Math. 215 (2015), no. 1, 127--159. doi:10.1007/s11511-015-0130-0. https://projecteuclid.org/euclid.acta/1485802444


Export citation

References

  • Bombieri, E. & Gubler, W., Heights in Diophantine Geometry. New Mathematical Monographs, 4. Cambridge Univ. Press, Cambridge, 2006
  • Corwin, L. J. & Greenleaf, F. P., Representations of Nilpotent Lie Groups and their Applications. Part I. Basic Theory and Examples. Cambridge Studies in Advanced Mathematics, 18. Cambridge Univ. Press, Cambridge, 1990
  • Damjanović D.: Central extensions of simple Lie groups and rigidity of some abelian partially hyperbolic algebraic actions. J. Mod. Dyn. 1, 665–688 (2007)
  • Damjanović D., Damjanović D., Damjanović D.: Periodic cycle functionals and cocycle rigidity for certain partially hyperbolic Rk actions. Discrete Contin. Dyn. Syst. 13, 985–1005 (2005)
  • Damjanović, D. & Katok, A., Local rigidity of partially hyperbolic actions. II: The geometric method and restrictions of Weyl chamber flows on SL(n,R)/Γ. Int. Math. Res. Not. IMRN, 2011 (2011), 4405–4430
  • Einsiedler M., Ward T.: Asymptotic geometry of non-mixing sequences. Ergodic Theory Dynam. Systems 23, 75–85 (2003)
  • Evertse J.-H., Schlickewei H.P., Schmidt W.M.: Linear equations in variables which lie in a multiplicative group. Ann. of Math. 155, 807–836 (2002)
  • Fisher D., Kalinin B., Spatzier R.: Global rigidity of higher rank Anosov actions on tori and nilmanifolds. J. Amer. Math. Soc. 26, 167–198 (2013)
  • Gorodnik A., Spatzier R.: Exponential mixing of nilmanifold automorphisms. J. Anal. Math. 123, 355–396 (2014)
  • Green, B. & Tao, T., The quantitative behaviour of polynomial orbits on nilmanifolds. Ann. of Math., 175 (2012), 465–540; erratum in Ann. of Math., 179 (2014), 1175–1183
  • Katok A., Spatzier R. J.: First cohomology of Anosov actions of higher rank abelian groups and applications to rigidity. Inst. Hautes Études Sci. Publ. Math. 79, 131–156 (1994)
  • Katok A., Spatzier R.J.: Subelliptic estimates of polynomial differential operators and applications to rigidity of abelian actions. Math. Res. Lett. 1, 193–202 (1994)
  • Ledrappier F.: Un champ markovien peut être d’entropie nulle et mélangeant. C. R. Acad. Sci. Paris Sér. A-B 287, A561–A563 (1978)
  • Lind D.A.: Dynamical properties of quasihyperbolic toral automorphisms. Ergodic Theory Dynam. Systems 2, 49–68 (1982)
  • Miles R., Ward T.: A directional uniformity of periodic point distribution and mixing. Discrete Contin. Dyn. Syst. 30, 1181–1189 (2011)
  • Mozes, S., Mixing of all orders of Lie groups actions. Invent. Math., 107 (1992), 235–241; erratum in Invent. Math., 119 (1995), 399
  • Rauch J., Taylor M.: Regularity of functions smooth along foliations, and elliptic regularity. J. Funct. Anal. 225, 74–93 (2005)
  • Rodriguez Hertz F., Wang Z.: Global rigidity of higher rank abelian Anosov algebraic actions. Invent. Math., 198, 165–209 (2014)
  • Schlickewei H.P.: S-unit equations over number fields. Invent. Math. 102, 95–107 (1990)
  • Schmidt K.: Mixing automorphisms of compact groups and a theorem by Kurt Mahler. Pacific J. Math. 137, 371–385 (1989)
  • Schmidt, K., Dynamical Systems of Algebraic Origin. Progress in Mathematics, 128. Birkhäuser, Basel, 1995
  • Schmidt K., Ward T.: Mixing automorphisms of compact groups and a theorem of Schlickewei. Invent. Math. 111, 69–76 (1993)
  • Starkov, A. N., Dynamical Systems on Homogeneous Spaces. Translations of Mathematical Monographs, 190. Amer. Math. Soc., Providence, RI, 2000
  • Waldschmidt M.: Minorations de combinaisons linéaires de logarithmes de nombres algébriques. Canad. J. Math. 45, 176–224 (1993)
  • Wang Z.J.: Local rigidity of partially hyperbolic actions. J. Mod. Dyn. 4, 271–327 (2010)
  • Ward, T., Three results on mixing shapes. New York J. Math., 3A (1997/98), 1–10
  • Ward, T., Mixing and tight polyhedra, in Dynamics & Stochastics, IMS Lecture Notes Monogr. Ser., 48, pp. 169–175. Inst. Math. Statist., Beachwood, OH, 2006